Heart Meds and Hair Color

So I could no longer put it off. I had to get my hair cut & colored.
Off to my longtime stylist I go and she worked her magic. This time I wanted to get my hair colored a dark cherry base with some peek a boo cinnamon highlights.

The base came out fine, but the highlights came out as orange as a pumpkin. My stylist noticed, was surprised this happened and toned it down quite a bit. All I wanted to do was go home because I'd been at the salon all afternoon and was getting symptoms.

My stylist said that medications can affect hair color. I didn't know this and wanted to spread the word to my heart sisters.

My stylist was able to color my hair to the shades I wanted and it came out very pretty, nobody cuts and colors a bob like she does.

If you are on medications be aware that it could have an impact when you color your hair.
My stylist has colored my hair for a very long time and I have been every shade so I trust her. I never had difficulty or challenges with coloring my hair until I started medications.

So attention anyone that wants to be a ravishing red head this fall, your red might end up being as orange as a carrot!

Report post

17 replies. Join the discussion

Thanks for the heads up, Swiss! Between the meds and the pool chlorine I am letting it be au naturelle. (Those are blonde highlights not grey!!!)

JG

Report post

For the past several years now, I've been using henna to color my hair; I feel that it's a healthier option for achieving the red I want.

It IS a time-intensive process, though. The color that you get from a chemical box-dye or salon color is done in minutes; henna needs to be mixed and then left to sit for several hours, then once you apply it to your hair, it has to sit on your head for 2-4 hours. But for me, the tradeoffs are worth it. My scalp isn't as irritated and I still have beautiful color, even over gray.

There's a good henna FAQ here:
http://www.hennaforhair.com/faq/index.html

Report post

Glad you have a skilled colorist. I bet you look beautiful!

Report post

Oh, I don't know, I think the pumpkin color is rather appropriate for this time of year. Just kidding, swissdots, you're looking good.
Love, Linda

Report post

You are such a beautiful woman that you'd look wonderful with your hair any color of the rainbow. I asked for a few red highlights recently and I think I got your cinnamon/copper color myself! It was shocking at first and unexpected, but as Linda said, I figured it was a great time of the year to have orange highlights.

Thanks for the henna information, Laura.

xoxo

Report post

HI Swiss! Great to hear from you, even if it is about ANOTHER thing that we heart women need to be wary of...
I originally had light blonde hair that has been getting naturally darker and darker over time. No grey yet, (fingers crossed for SOME kind of silvery white) but since heart disease, I'm getting these really cool auburny highlights. NO dye involved.
Good thing I like it, but odd to no longer describe myself as blonde.
Another tip: My hair appears to have stopped thinning/falling out once I started flax seed oil and flax seeds in my diet. Easy fix? Maybe...
Love,
Melissa.

Report post

Honestly, I think any medicine can affect the hair and coloring process.
It's good to be aware of since many of us color our hair at home or go to the salon. The meds I'm on are: Bystolic and Ranexa.

I toyed with the idea of keeping the pumpkin highlights but figured that it might quickly fade into a carrot color :)

Interestingly, my stylist did say (like Reikiwoman experienced) my hair grabbed onto the copper color for reasons unknown and my mind is not scientific enough to figure it out.

I appreciate everyone's comments. I learned that it is not unusual for medications to affect any part of our body and our hair is no exception.

Just like Melissa I was telling my stylist that when the time comes for me to get grey hair, I hope I get the silvery white, I am not in any hurry though :)'

Report post

Any medicine can affect hair processing...not only with coloring but with perms too. I am a licensed hairdresser (although I am no longer a stylist today). It is very hit and miss with the processing.

Report post

I am glad you posted this. I was told by my hairdresser that the meds can definitely affect the color and the texture of your hair too. I went to her after a bad job by my previous hairdresser. My new one is wonderful and I so appreciate the fact that she was aware of this. I take a bunch of meds for different issues.

Report post

as a 20 yer veteran of stying hair in salons............. medications and anesthesia can totally affect your hair. affect perms also..........

I use natrutint less poisonous ingredients or cancer causing................ you canorder it from vitacost.com

comes in many shades...... levels.......similar to levels of other hair color.

I had used henna years ago...............sure didn't know it had to stay on all day............maybe works best that way

cheers

Report post

Hi Melissa

thanks for the tip about Flax and hair loss. I have a problem with hair loss, I do take fish oil epa efa and dha.......
my naturopathic said its iodine and take resveratrol.........tho I haven't bought any resveratrol yet.

good day d

Report post

Hi catamomma,

The thing with henna is that it's a natural stain--the highest quality stuff, that's nothing more than powdered leaves of the henna plant, is called BAQ (body-art quality) henna. It has no fillers or metallic salts or anything else in it; it's just 100% henna leaves. The longer it stays on your hair, the deeper the color gets. You can leave it on for just two hours if you want, but I've found that four works better for me. Check out this diagram:
http://www.hennaforhair.com/gray/graycolors2.html

At first, the fact that it takes so much time had me rolling my eyes; now I love it. Like heart disease itself, it forces me to slow down and take time for me. While I have the henna sitting on my head, I'm relaxing on the couch with a good book, or interacting with my friends online, or otherwise pampering myself. Sometimes, for the last 20 minutes that the henna is on, I'll put a clay mask on my face, for example.

Report post

I am so glad that you found a good hairdresser. Since my heart attack and all of the medication, the color on me fades quickly. But what I am really effected by, is the very dry scalp just in the front and I believe that this is from all of the medication and the side effects. I was wondering if anyone else had this problem.

Report post

hi Laura hc

thank you for explaining............ esp the part ........... too. slow down take time for yourself........thanks for the website link.

the henna i remember in the salon had metallic salts. Therefore it was unwise unsafe to add a permanent wave to hair, having henna. I hear that the mens hair color has metallic salts in it. we had a friend color his hair and then go get a perm and he lost a bunch of hair.
hope you have a good day and night..........d

Report post

I am a hairdresser, too, and part of the issue with hair color results changing is that the manufacturers are changing the product and not always telling the stylists. The industry has gone thru a major change in the past year or so and very little was said until you called the company with a complaint and then they said "OH, well yes, we did tweek the formula". Be very cautious if you color your own hair and the packaging changes--the chemical make-up may have as well.

Many of my clients who take Lisinopril have noticed their hair gets darker and will stay this way for the whole time they take the drug. Some seem to get their old silver hair back after their body adjusts to the med. Kind of odd.

Becky

Report post

Hi Becky,

That's another reason for me to stick with my basic henna -- no worries about sudden formula changes. :)

-Laura

Report post

Puhleeze girls, don't use that nasty little "G" word - it's silver! Since the sliver started showing up at 19 I am well practised at correcting others and all the kids at the schools I work at are quickly trained to say "gr-... I mean silver Ms Williams!"
As soon as I had the energy to notice the world around me after open heart surgery in Aug I realized something was up with my hair and not something I was happy about! The texture has definitely changed and felt greasy only hours after shampoo which is not normal for me. It also seems like the cuts are just not "cutting it". Sorry I could not resist! I have the same fab stylist, I think it is just the new temporary meds and all the other stuff from surgery. I do have the option of hats now that winter is upon us and I already make use of them when I don't want to shampoo 2X day!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.